Ask a doctor

I have knots in my vein above where I had treatment. It aches and throbs alot?

Vein treatment was 2weeks ago. On back of leg behind my knee on right leg

Doctor Answers (2)

Thrombophlebitis of superficial veins after sclerotherapy

+1
Hard tender cords that develop after sclerotherapy are consistent with successful obliteration and if the veins are large enough, persistent luminal clot can cause inflammation, known as itis - phleb is veins and itis is inflammation. So, phlebitis is inflammation of the veins and superficial vein thrombbophlebitis is phlebitis of superficial veins (superficial meaning under the skin) from a clot (thrombo). 


Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

Normal

+1

Sclerotherapy involves the injection of veins with a solution that pushes the blood out of the veins and irritates the vein walls to stick together so that they will dissolve. The smaller veins will dissolve but, sometimes, the larger veins will clot resulting in the hard areas that you feel. This does happen commonly following sclerotherapy and can be treated with warm compresses and NSAIDs. If you are having a lot of discomfort from this then you should return to your treating physician who can then under local anesthesia make a small opening with a needle to drain the area. This is called evacuation and works very well and immediately.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.